Local physician, Dr. Mark Ghalili, speaks out after a commonly prescribed antibiotic paralyzed him.

BEVERLY HILLS (CBSLA) — When the FDA issues a warning about serious risks associated with a medication, one would think that doctors would be the first to know.

What happens, though, when physicians lack some of that potentially life-saving information for themselves?

Dr. Mark Ghalili found that out the hard way.

Having recently completed his medical training, the Beverly Hills physician was living his dream.

“I was just getting started — very exciting,” Dr. Ghalili told CBS2 News.

However, in December of 2016, his life and career took an unexpected, nearly tragic turn. While running on a treadmill at the gym one day, he felt he could not stand.

“I was on the floor crying, gasping for life,” the doctor recalled.

He had lost control of the muscles in his legs.

Like many of his patients had probably done, he took to Google to do some research and found other people with similar experiences. Like them, he had recently been prescribed the popular antibiotic Ciprofloxacin, commonly known as “Cipro,” for an infection.

Cipro is in the class of antibiotics called “fluoroquinolones.” It’s so common, Dr. Ghalili had prescribed Cipro once, but he said he was not aware of its extremely adverse effects.

“You know, as a medical doctor, every medication — there’s gonna be side effects, but you never think there would be such severe defects,” admitted Ghalili. “I was completely crippled. I had to physically crawl.”

Once he read the comments from people who had suffered similar effects on online message boards, he was convinced: “Oh my God! This drug poisoned me.”

After diagnosing himself, Dr. Ghalili said it was difficult for him to get help.

“Most of my physician colleagues had actually thought I was making this up or fabricating the story,” Ghalili said. ” They had never heard of this condition occurring before.”

However, he discovered there had been thousands of complaints about this type of prescription drug.

Claims prompted the FDA to issue warnings, saying fluoroquinolones “are associated with disabling, potentially permanent side effects that can involve tendons, muscles… nerves and central nervous system.”

“It’s just unbelievable what a medication that is so commonly prescribed can actually do to someone,” warned Ghalili.

He said that at his most desperate times, he had called cemeteries and had even given his family his final wishes.

“If my life had ended at that time, I would have been OK with it,” Ghalili said.

The doctor finally found a specialist in San Diego experienced in fluoroquinolones toxicity that treated him before he turned to alternative therapies.

After six months confined to a chair, Dr. Ghalili said stem cell infusion that used his own fat got him back on his feet, and he was walking within six weeks.

Now, the doctor hopes to raise awareness of the potential dangers of some antibiotics, but he appreciates what he went through as a learning experience.

“It’s really a blessing in disguise going through an experience like this because it really opens your eyes your patients are going through,” Ghalili told CBS2.

“It really makes you listen more deeply to what they’re saying, to understand how devastating their conditions can be, and to offer them a helping hand.”


Dr. Ghalili can be reached at www.regenerativemedicinela.com.

For more information on the stem cell treatment Dr. Ghalili received visit Stem Cell Revolution.

For more on the FDA’s warning on fluoroquinolone antiobiotics read their press release.